fatigue hits like brick at times on prednisone

most mornings i am up between 4:30 to 6:30, go to bed 11-12, some days takes 3, 4 5 hrs or more before shoulder pain (although not like it was in beginning) to subside, but many days, in afternoon, all of a sudden feel like ive been hit by a truck, so tired, body, have to lay down, sometimes able to nap anywhere from 30-60 min, then on getting up feel groggy, but gradually tired feeling disappears, it just seems to come over me so quickly, i am now on 17.5 mg pred,for last 2 weeks, reduced from 40 started in oct, was down to 20 for almost 3 months before reducing to 17.5, is it the prednisone doing this to my body, because only sleep 4-5 hrs a night, or the pmr ?

20 Replies

oldestnewest
  • Hi,

    Unfortunately fatigue is both a side effect of Pred and PMR, plus of course it doesn't help that you don't sleep much at night.

    When you wake in morning, why don't you take your Pred with a spoon of yogurt or something and then try and get another couple of hours sleep before you get up. That would give them time to work before you need to get up. Or do you need to get up that early? In may help with your afternoons as well.

    Some people find splitting their dose helps, must admit it didn't suit me, but sometimes you just have to try different things to find what's best for you.

  • thank you dorsetlady, i dont have my pred until i have my bkfast, steel cut oats for while now, have around 6:30 to 7:30, and sometimes when i wake that early , i feel wide awake, don,t think i could go back to sleep, although the odd time i have laid down around 8 or so, trying to nap a little, but mostly after lunch, when i feel really burnt out

  • Hello arvine

    I can well-relate to this pattern and, as DorsetLady says (and others here will too, I expect), this is the usual 'conspiracy' of symptoms between PMR and the preds that manage it. Yes, it's confusing not knowing what's causing what. And, yes, all of this affects your sleeping pattern too, not to mention other many things - it feels like a vicious circle :-(

    The typical symptoms (pain, stiffness, and especially 'deathly' fatigue) might in part be due to your reducing the preds by too much and / or too quickly. From what you describe about your dosage reduction gradient, it seems a bit steep. 20mgpd down to 17.5, if in one 'drop' equates to approx. 12.5% (if my maths is correct), when the recommended maximum drop at any stage is 10% - and for some, even 10% in one go is too great.

    Also, for many, periodic 'step-downs' in preds seem more likely to trigger flares in symptoms than by using the tried and tested DSNS method (or my Escalator equivalent - I wrote a post here last year about it) where you are continuously, incrementally creeping-down the dosage by planning a weekly mix of daily dosages to make the overall reduction gradient gentler and smoother. This way, the sleepy adrenals don't get so much of a 'shock' - where they protest in the form of fatigue and you have to go one step backwards with an increased dose to get the symptoms under control again but ultimately take longer to reduce overall.

    The over-riding principle with pred reduction seems to be not to rush it (not a 'race to zero'), listen to your body, and for reductions to be 'symptoms led' as much as anything. If you find a level where you're feeling relatively stable / comfortable, either stick on it for a while or try nudging down (max 10%) for a short period and monitor progress. It really is a case of trial and error. It might also help you to plot your symptoms (e.g. score 1-5 / good to bad) against the pred dosage / reductions in it, and any extra physical / psychological 'load' (stress) so that you can make more sense of the process overall.

    Finally (psychologically at least) it can be tempting at lower levels, e.g. < 10mgpd, to think that you're nearly 'out of the woods' with PMR / the preds, having come down from the dizzy, initial heights. But, as many here will confirm, this is probably the most critical bit of the journey due to your external dosage hovering just above (or below) the level of cortisol that the body should (but might not yet be producing). It really is a tightrope and you have to walk it VERY slowly, patiently and carefully!

    Hope this helps, try to keep smiling on the journey :-)

    MB

  • thank you MB, i have heard about the 10% reduction, was rheumy that advised the 2.5 drop, but next visit on feb 14 will discuss with her

  • Well yes, I can relate to the preds taking up to five hours to kick in. I have had that experience all the time I have had PMR, which is now just over two years.

    I experimented all the time with split doses, and, by and large, it has worked for me, but I am forever changing the splits; it's never seemed that straightforward.

    I can also identify with the fatigue. I have learned to give in to it, and take a kip for an hour or so after lunch. Yes, I do feel groggy when I come to, but am much better able to cope with the rest of the day.

    Good luck

  • The fatigue is part of the underlying autoimmune cause of PMR - which isn't affected at all by the pred, it just relieves the inflammation and, as a result, the pain and stiffness of PMR. The real disease chugs along in the background until it decides to go into remission when it feels like it. Autoimmune disorders almost all are accompanied by fatigue - tiredness that isn't relieved by rest or sleep.

    The fatigue has to be managed separately by pacing and resting - the spoons theory explains it as an allegory: butyoudontlooksick.com/arti...

    Some people find that planning a rest/nap in the early afternoon and sticking to the plan avoids the crash and overall they get more out of the day than if they just try to push through. You do fine until your rest, you get up and are then able to get through to bedtime. It also helps to split tasks up so you don't get over tired, resting in between times really does help.

  • Hi arvine

    I used to get that terrible crash in an afternoon especially when I was working, that's one of the reasons l retired early in the end. I could make it until about 2.30 then Wham! There were days when I couldn't get out of my chair & times when I had to leave my car at the office as I didn't have the strength to drive home.

    Now, I'm a bit of Precious Princess 👸🏻 & I do limit what I do each day as I want my steroids as low as l can, but not having to increase them to maintain a hectic lifestyle.

    Maybe 17.5mg will take some adjusting from 20mg that's why the DSMethod works so well as you can always step back up again quickly.

    It's good to take your Pred at the same time everyday if you can; l have mine before l get up & l have breakfast in bed, l read that well known 'Medical Journal' otherwise known as the Mail on Line (Ha!Ha! PMRpro 😂) then l get up, I do have issues with my knees & shoulder, all unrelated though so l need the Pain Meds to kick in first, my excuse & I'm sticking to it!

    PMRpro has sent you the link on the spoons theory, I think of it as a small amount 🥃 that has to last me all day, including working on the PMR & when it's gone, it's gone!

    Don't be hard on yourself it takes a while to find a level that works, that keeps the pain at bay & enable you to have a normal a life as possible.

    Best Wishes

    Mrs N

  • I just gave in to the fatigue. The only problem is I find that when watching TV I drop off in the middle of things so I never actually see a whole programme through. I do the same with radio, finding out what is happening in the Archers is a disaster!

  • I had a fatigue crash 2/3 of the way down a ski run. Luckily the run was short - but it took me a long time to get to the bottom and the lift! Never risked that again - I'd done 3 runs, which I knew I could, and made the fatal mistake of thinking I felt good, there must be another run in me...

    How wrong can you get :-(

  • My gosh that is definitely not the right place for a fatigue crash. Spreadeagled in front of the TV Yes, going down a ski run No!

  • Tell me about it!

  • Haha! The Archers! Now I rely on BBC Iplayer for missed Archers. Exciting at the moment isn't it? Can't believe Rob will really go away can you?

  • The Archers exciting? I'm not sure how that reflects on the rest of your lifestyle... ;-)

  • I am waiting for Helen to give Rob a bit smack - metaphorically speaking of course since it's PC at the BBC! Are you sure you're not following it?? Yes I can see I set my sights a bit lower these days!!!

  • It hasn't reached the Italian radio waves yet. And iPlayer or whatever doesn't work outside the UK...

    So truly not guilty ;-)

  • What a shame. There's been so much anti feeling against Rob and his co-receive control of Helen, but who knows who the winners will be! Good old Ambridge & the Archers!

  • For co-receive read co-ercive.

  • You can edit your posts - click on the righthand box with the arrow...

  • Ah! Thank you I like!

  • Arvine,

    I've always been a good sleeper, but I find since being on the prednisone I am awake, with good energy.....but need naps, sometimes twice in the afternoon and early evening. I'm usually up all night .... go to bed around 3...wake up at 4:30!!! So strange! I was taking my Meds at 7:30-8:00am per rheumi, but figured if I was going to be up at 4:30, I would try taking them then, after reading on this forum how our body produces around that time. It has worked so well....I eat, take pills, take coffee & iPad to bed, go back to sleep until about 11 or 12 and wake up feeling good. If I have a day when I wake up tired..I just stay in bed! Lucky to be retired. I am on 12.5 (just reduced 3 days ago). Those of us who can let our bodies guide us are lucky! Sometimes I think I should be having it a lot tougher, especially reading everyones hard journeys. Very thankful!!

You may also like...